SABCS Coverage: Aromatase Inhibitors Increase Cardiotoxicity Risk in Women With Pre-existing Heart Disease

Bonnie Gillis
Published: Wednesday, Mar 02, 2011
Aromatase inhibitor use appears to increase the risk of cardiotoxicity in women with early-stage breast cancer, albeit slightly. Investigators said the risk is similar in magnitude to the risks of venous thromboembolism and endometrial cancer associated with 5 years of tamoxifen use. In at-risk patients, such as women with ischemic heart disease at the time of a cancer diagnosis, aromatase inhibitors are associated with an approximately 7% increase in cardiovascular events. In addition, said Eitan Amir, MD, senior fellow, Division of Medical Oncology and Hematology, Princess Margaret Hospital, Toronto, Canada, women who switch from tamoxifen to aromatase inhibitors have a reduced risk of deaths unrelated to breast cancer compared with women whose adjuvant therapy includes an aromatase inhibitor from the outset.

"It is important to emphasize that the risk is more substantial in at-risk patients [ie, those with cardiovascular risk factors at baseline]," said Amir. "The cardiotoxic effects of aromatase inhibitors include myocardial infarction, angina, and heart failure." One implication of this study is that clinicians should include an assessment of baseline cardiovascular risk, he added.

According to Amir, several large clinical trials show improved survival in breast cancer, including disease-free survival (DFS), when a "switch" strategy is employed (ie, starting on tamoxifen, then switching to an aromatase inhibitor) versus initiating women on aromatase inhibitors up front. "The lack of improvement [in survival] with upfront aromatase inhibitors may be related to the [cardiac] toxicity," Amir said.

He and his colleagues at Princess Margaret Hospital conducted a systematic review of data from 7 large randomized clinical trials that assessed primary adjuvant endocrine therapy in >30,000 postmenopausal women with breast cancer. They stratified the women into 2 groups: those who received monotherapy with an aromatase inhibitor and those who received tamoxifen monotherapy or tamoxifen followed by a short period of aromatase inhibitor use.

They found that women in the aromatase inhibitor group had a 26% higher risk of cardiovascular events (ie, myocardial infarction, angina, and congestive heart failure) than women in the tamoxifen arm (P >.01). The number needed to harm (NNH), which signifies how many patients must be treated for 1 cardiovascular event to occur, was 132 in the aromatase inhibitor group. Looking only at data for at-risk patients taking aromatase inhibitors, Amir noted the absolute risk was 7% and the NNH increased to 14. The increased risk of cardiovascular events for women across the whole study taking aromatase inhibitors was relatively low, ranging from 3.4% to 4.2%, but this was still significant. Amir said the findings suggest women with an elevated risk of heart disease might want to limit their use of aromatase inhibitors.

In addition to the increased cardiovascular risks, women taking aromatase inhibitors had a 47% higher rate of fracture than women who received tamoxifen. The rate of serious adverse events was similar whether women started on aromatase inhibitors or switched to them after taking tamoxifen. Women on tamoxifen had higher rates of secondary endometrial cancer and deep vein thrombosis.

The investigators analyzed death without recurrence in the patients and found that upfront use of aromatase inhibitors was associated with a nonsignificant increased risk, whereas switching was not. "It appears that switching from one drug to another may be the best approach," Amir theorized. Abstract S2-7.

_____________________________________________

Amir E, Ocana A, Niraula S, et al. Toxicity of adjuvant endocrine therapy in postmenopausal breast cancer patients. Paper presented at: 33rd Annual San Antonio Breast Cancer Symposium; December 8-12, 2010; San Antonio, TX.

Published in Oncology & Biotech News. January 2011.


View Conference Coverage
Online CME Activities
TitleExpiration DateCME Credits
Community Practice Connections™: 18th Annual International Lung Cancer Congress®Oct 31, 20181.5
Provider and Caregiver Connection™: Addressing Patient Concerns While Managing Chemotherapy Induced Nausea and VomitingOct 31, 20182.0
Publication Bottom Border
Border Publication
x